The Dangers of Opium Withdrawal & When to Consider Treatment
The long ago discovery of opium’s medicinal benefits opened up a world of treatment drugs capable of relieving pain symptoms of any kind. Opium-based drugs, such as Demerol, codeine and oxycodone not only offer up fast and effective pain-relieving effects, but also certain unintended side effects that carry a high potential for addiction.
Anyone who’s used opium-based drugs for recreational purposes has likely experienced opium withdrawal effects after so many weeks or months of drug use. Opium withdrawal brings on a range of uncomfortable symptoms that tend to worsen in severity over time.
In cases of chronic opium abuse, the dangers of opium withdrawal become increasingly harmful as the brain and body struggle to maintain a sense of equilibrium in the face of opium’s harmful effects.
Opium Effects on the Brain
The medicinal benefits of opium stem from certain similarities this drug shares with the body’s own pain management system. According to Harvard Health Publications, the brain houses its own opioid system made up of a group of neurotransmitter chemicals, including dopamine, serotonin and norepinephrine.
When opium enters the brain, it forces the release of these chemicals in excess amounts, which accounts for the drug’s pain relieving effects. This easy access into the brain’s chemical system sets the stage for the dangers of opium withdrawal to take shape.
Call our helpline at 800-405-7172 to see if your insurance will help pay your rehab costs.
The Dangers of Opium Withdrawal
Brain Tolerance Level Changes
The brain’s ability to integrate opium within its chemical system comes with certain dangers, most notably its need for increasing amounts of the drug. In effect, the release of large amounts of neurotransmitter chemicals damages the cells that produce these chemicals. As damage progresses, larger and larger drug doses must be ingested to produce the desired effects of the drug.
Continued Drug Use
The uncomfortable symptoms brought on by opium withdrawal become a driving force behind continued drug use as users take to ingesting more opium as a means to self-medicate opium withdrawal symptoms. Over time, this practice becomes a vicious cycle that further entrenches a person within the abuse/addiction cycle.
With frequent, ongoing opium abuse, the repeated fluctuations in neurotransmitter outputs cause widespread chemical imbalances to develop throughout the brain and central nervous system. Before long, these effects start to compromise overall brain functioning, especially the areas that regulate thinking, emotions and learning.
In effect, the compulsive drug-using behaviors brought on by opium withdrawal episodes retrain the cognitive areas of the brain to assign opium a primary role in a person’s daily life, dictating his or her priorities, behaviors and motivations at the expense of all else.
By far, addiction and the potential for overdose become the greatest dangers that result from repeated opium withdrawal episodes. According to the New England Journal of Medicine, overdose risks have to do with the brain’s rising tolerance levels coupled with the discomfort of opium withdrawal and the compulsive “need” to use that comes with addiction. These effects combined place long-term users at ongoing risk of overdose.
While rife with medicinal benefits, opium-based drugs can wreak havoc in a person’s life on both a physical and psychological level. In the absence of needed treatment help, a person only stands to fall deeper and deeper into the addiction cycle as his or her quality of life continues to decline.
If you suspect you or someone you know may be struggling with opium withdrawal and have more questions, or need help finding treatment that meets your needs, please feel free to call our toll-free helpline at 800-405-7172 to speak with one of our addictions specialists.
Featured Rehab Center
G&G Holistic Rehab